Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 5, NWS Goodland, KS

May 22, 1999Thomas County, Kansas

NWS Goodland, KS issued this tornado warning at May 22, 1999, 6:01 PM CDT for Thomas County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 1999, 6:01 PM CDT (23:01 UTC)
Expired
May 22, 1999, 6:50 PM CDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Thomas County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-447 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGLD 222302 RRA
TORGLD
KSC193-222350-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT (601 PM CDT) SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  THOMAS COUNTY IN NORTHWESTERN KANSAS

* UNTIL 650 PM CDT (550 PM MDT)

* AT 601 PM CDT... A SPOTTER REPORTED A TORNADO 6 MILES SOUTHWEST OF
  COLBY AIRPORT.

* THE TORNADO IS EXPECTED TO BE NEAR...
  COLBY.

A TORNADO HAS BEEN SIGHTED! GO TO THE BASEMENT! IF A BASEMENT IS
NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

ENTWISTLE


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 22, 3:46 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 22, 3:46 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT SAT MAY 22 1999

MAIN SHORT TERM CONCERNS ARE POPS TONIGHT ALONG WITH THE CHANCE OF
SEVERE WEATHER. AFTER TONIGHT...CONCERN SHIFTS TO TEMPERATURES
BEHIND THE COLD FRONT.

MOIST SOUTHEAST SURFACE FLOW AHEAD OF THE DEVELOPING LOW IN EASTERN
COLORADO BROUGHT DEWPOINTS UP INTO THE 50S AND 60S ACROSS THE GLD
FORECAST AREA THIS MORNING. AN UPPER TROUGH WAS MOVING THROUGH
MONTANA WITH A SURFACE COLD FRONT POSITIONED ACROSS WESTERN NEBRASKA.

THE MODEL CHOICE HAS SHIFTED FROM THE ETA TO THE AVN SINCE THE ETA
SURFACE INITIALIZATION WAS OUT TO LUNCH AND CONTINUED TO SHOW NO
BASIS IN REALITY THROUGH THE FORECAST PERIOD. THE AVN IS WARMER
INITIALLY THAN THE NGM MOS...WHICH LOOKS GOOD SINCE LAST NIGHTS
OVERNIGHT TEMPS ALONG WITH TODAYS HIGHS WERE ON THE HIGHER END. AVN
AND NGM TEMPS COME IN LINE IN THE LATER PERIODS..SO WILL STICK CLOSE
TO GUIDANCE IN THOSE PERIODS.

THE COLD FRONT IS DUE THROUGH THE GLD AREA AROUND 00Z WITH THE
UPPER TROUGH PROGGED TO SWING ACROSS THE DAKOTAS EARLY SUNDAY
MORNING. MODIFIED AND INTERPOLATED SOUNDINGS FOR THE GLD AREA HAVE
CAPES IN THE 2000 RANGE WITH LI/S AROUND -8 LATE THIS AFTERNOON.
GOOD SHEAR...PLENTY OF LOW LEVEL MOISTURE AND DAYTIME HEATING SHOULD
PRODUCE SCATTERED THUNDERSTORMS WITH SOME BECOMING SEVERE ACROSS THE
TRI-STATE AREA THIS EVENING. SUNDAY AND MONDAY SHOULD BE DRY BEHIND
THE FRONT WITH COOLER TEMPERATURES. TEMPERATURES WILL BEGIN TO
WARM AGAIN AS THE UPPER RIDGE MOVES FURTHER EAST FROM THE WEST COAST
ON TUESDAY THROUGH THURSDAY. TUESDAY THROUGH THURSDAY WILL ALSO BRING
A CHANCE OF THUNDERSTORMS AS THE LOW OVER SOUTHERN CALIFORNIA BEGINS
TO BREAK DOWN...MOVE FURTHER EAST...AND SEND SEVERAL S/WVS UP THROUGH
THE SOUTHWEST U.S. AND INTO PORTIONS OF THE SOUTHERN AND CENTRAL
PLAINS.

.GLD...TORNADO WATCH TIL 9 PM MDT FOR CO ZONES 90>92.

LOCKHART

In the hours before

Local storm report, May 22, 5:06 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT SAT MAY 22 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    13 NW ARAPAHOE            CO    WIND DAMAGE
05/22/99   CHEYENNE

0347 PM    13 NW ARAPAHOE            CO    E 90 MPH TSTM GUST
05/22/99   CHEYENNE                        6 INCH TREE LIMBS
                                           BROKEN FARM BUILDINGS
                                           DESTROYED

SVEN
Local storm report, May 22, 5:08 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT SAT MAY 22 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    12 SE BURLINGTON          CO    1 INCH HAIL
05/22/99   KIT CARSON

SVEN
Special weather statement, May 22, 5:28 PM CDT, 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT SAT MAY 22 1999

...A TORNADO WATCHES ARE IN EFFECT UNTIL 10 PM CDT (9 PM MDT) FOR
EXTREME EAST CENTRAL COLORADO...EXTREME SOUTHWEST NEBRASKA...AND
NORTHWEST KANSAS...

THE FOLLOWING COUNTIES ARE INCLUDED IN THESE WATCHES...

   IN EXTREME EAST CENTRAL COLORADO...YUMA...KIT CARSON...AND
   CHEYENNE.

   IN EXTREME SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED
   WILLOW.

   IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...
                         SHERMAN...THOMAS...SHERIDAN...GRAHAM...
                         WALLACE...LOGAN...GOVE...
                         GREELEY...AND WICHITA.

THIS INCLUDES...BUT IS NOT LIMITED TO...THE FOLLOWING COMMUNITIES...

   IN COLORADO...BURLINGTON...FLAGLER...YUMA...WRAY...AND CHEYENNE
   WELLS.

   IN NEBRASKA...HAIGLER...BENKELMAN...TRENTON...CULBERTSON...
   MCCOOK...AND INDIANOLA.

   IN KANSAS...SAINT FRANCIS...ATWOOD...OBERLIN...NORTON...
               GOODLAND...COLBY...HOXIE...AND HILL CITY...
               SHARON SPRINGS...OAKLEY...RUSSELL SPRINGS...
               QUINTER...GOVE...TRIBUNE...AND LEOTI.

AT 425 PM MDT (525 PM CDT) A LINE OF SEVERE THUNDERSTORMS EXTENDED
FROM 15 MILES NORTH NORTHEAST OF GOODLAND TO 25 MILES NORTHWEST OF
TRIBUNE.  HAIL UP TO 1 1/2 INCHES IN DIAMETER AND WIND GUSTS
STRONGER THAN 80 MPH HAVE ALREADY BEEN REPORTED IN THIS LINE OF
STORMS ALONG AND SOUTH OF INTERSTATE 70.

WHEN SEVERE WEATHER THREATENS...THE SAFEST PLACE TO BE IS IN AN
INTERIOR SMALL ROOM OR HALLWAY ON THE LOWER FLOOR OF A BUILDING.

OUTDOOR ACTIVITIES ARE NOT ENCOURAGED THIS EVENING.

ENTWISTLE
Special weather statement, May 22, 5:28 PM CDT, 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT SAT MAY 22 1999

...A TORNADO WATCHES ARE IN EFFECT UNTIL 10 PM CDT (9 PM MDT) FOR
EXTREME EAST CENTRAL COLORADO...EXTREME SOUTHWEST NEBRASKA...AND
NORTHWEST KANSAS...

THE FOLLOWING COUNTIES ARE INCLUDED IN THESE WATCHES...

   IN EXTREME EAST CENTRAL COLORADO...YUMA...KIT CARSON...AND
   CHEYENNE.

   IN EXTREME SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED
   WILLOW.

   IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...
                         SHERMAN...THOMAS...SHERIDAN...GRAHAM...
                         WALLACE...LOGAN...GOVE...
                         GREELEY...AND WICHITA.

THIS INCLUDES...BUT IS NOT LIMITED TO...THE FOLLOWING COMMUNITIES...

   IN COLORADO...BURLINGTON...FLAGLER...YUMA...WRAY...AND CHEYENNE
   WELLS.

   IN NEBRASKA...HAIGLER...BENKELMAN...TRENTON...CULBERTSON...
   MCCOOK...AND INDIANOLA.

   IN KANSAS...SAINT FRANCIS...ATWOOD...OBERLIN...NORTON...
               GOODLAND...COLBY...HOXIE...AND HILL CITY...
               SHARON SPRINGS...OAKLEY...RUSSELL SPRINGS...
               QUINTER...GOVE...TRIBUNE...AND LEOTI.

AT 425 PM MDT (525 PM CDT) A LINE OF SEVERE THUNDERSTORMS EXTENDED
FROM 15 MILES NORTH NORTHEAST OF GOODLAND TO 25 MILES NORTHWEST OF
TRIBUNE.  HAIL UP TO 1 1/2 INCHES IN DIAMETER AND WIND GUSTS
STRONGER THAN 80 MPH HAVE ALREADY BEEN REPORTED IN THIS LINE OF
STORMS ALONG AND SOUTH OF INTERSTATE 70.

WHEN SEVERE WEATHER THREATENS...THE SAFEST PLACE TO BE IS IN AN
INTERIOR SMALL ROOM OR HALLWAY ON THE LOWER FLOOR OF A BUILDING.

OUTDOOR ACTIVITIES ARE NOT ENCOURAGED THIS EVENING.

ENTWISTLE
Local storm report, May 22, 5:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SAT MAY 22 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    1 NE RULETON              KS    .75 INCH HAIL
05/22/99   SHERMAN

SVEN
Local storm report, May 22, 5:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SAT MAY 22 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0437 PM    1 NE RULETON              KS    .75 INCH HAIL
05/22/99   SHERMAN

SVEN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:08 AM CDTSevere Thunderstorm WarningGLDNorton47 min
May 22, 9:54 AM CDTSevere Thunderstorm WarningGLDNorton46 min
May 22, 4:43 PM CDTSevere Thunderstorm WarningGLDSherman62 min
May 22, 5:19 PM CDTSevere Thunderstorm WarningGLDWallace61 min
May 22, 5:40 PM CDTSevere Thunderstorm WarningGLDGreeley60 min
May 22, 5:43 PM CDTSevere Thunderstorm WarningGLDSherman62 min
May 22, 6:32 PM CDTSevere Thunderstorm WarningGLDLogan58 min
May 22, 6:37 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita58 min
May 22, 6:50 PM CDTSevere Thunderstorm WarningGLDRawlins60 min
May 22, 6:50 PM CDTSevere Thunderstorm WarningGLDThomas60 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.